Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 214, NWS Tulsa, OK

July 23, 2013Choctaw County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Jul 23, 2013, 4:09 PM CDT for Choctaw County, Oklahoma. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2013, 4:09 PM CDT (21:09 UTC)
Expired
Jul 23, 2013, 5:00 PM CDT
In force
51 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

County Choctaw County, OK

The radar

The Western Arkansas radar (KSRX), 178 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2013-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1353 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2013-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1353 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:36 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 23, 2:36 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
236 PM CDT TUE JUL 23 2013

.DISCUSSION...

ANOTHER AFTERNOON WITH DIURNAL THUNDERSTORM DEVELOPMENT AND ALSO
HEAT CONCERNS. THE GOOD NEWS IS THAT THIS SHOULD BE THE LAST DAY
FOR THE NEXT WEEK THAT THE LATTER IS A PROBLEM.

ISOLATED TO SCATTERED THUNDERSTORMS WILL PERSIST THROUGH THE
REMAINDER OF THE AFTERNOON AND INTO THE EARLY EVENING ACROSS
EASTERN OKLAHOMA AND NORTHWEST ARKANSAS...LARGELY DRIVEN BY THE
HOT AND VERY HUMID CONDITIONS ACROSS THE REGION. THE ATMOSPHERE IS
SUPPORTIVE OF DOWNBURST WINDS WITH THE STRONGEST STORMS. THE HEAT
AND HUMIDITY COMBO IS LEADING TO WIDESPREAD 105 TO 110 DEGREE HEAT
INDICES THIS AFTERNOON ACROSS ALL BUT FAR NORTHWEST ARKANSAS. THE
HEAT ADVISORY RUNS THROUGH 8 PM.

THIS EVENING AND OVERNIGHT TONIGHT...ADDITIONAL THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS WESTERN AND CENTRAL KANSAS IN THE
VICINITY OF A FRONTAL BOUNDARY. THE STORMS WILL ORGANIZE INTO ONE
OR MORE CLUSTERS AND PUSH ACROSS PARTS OF EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS PRIMARILY AFTER MIDNIGHT. A DAMAGING WIND AND
HAIL THREAT WILL EXIST DUE TO UNSEASONABLY HIGH DEEP LAYER SHEAR
VALUES AND HIGH INSTABILITY. LOCALLY HEAVY RAIN WILL ALSO BE A
CONCERN...ESPECIALLY ACROSS LOCATIONS NEAR THE KANSAS BORDER AND
INTO NORTHWEST ARKANSAS THAT HAVE SEEN A LOT OF RAIN IN THE PAST
WEEK. STORMS WILL LIKELY PERSIST INTO TOMORROW MORNING FOR A PART
OF THE AREA.

ISOLATED TO SCATTERED DIURNAL THUNDERSTORMS WILL AGAIN BE
POSSIBLE NEAR THE FRONTAL BOUNDARY...EXPECTED TO BE IN SOUTHERN
OKLAHOMA BY TOMORROW AFTERNOON...WITH A REPEAT LIKELY FOR THURSDAY
AS IT MOVES NORTHWARD.

ANOTHER OVERNIGHT/MORNING CONVECTIVE SYSTEM IS LIKELY TO DEVELOP
IN KANSAS AND MOVE ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS
SOMETIME DURING THE THURSDAY NIGHT TO FRIDAY TIME FRAME...BRINGING
MORE SEVERE WEATHER AND FLOODING POTENTIAL. THIS FRONTAL PUSH WILL
ALSO BRING COOLER AIR TO THE REGION...WITH TEMPERATURES LIKELY TO
BE 5 TO 10 DEGREES BELOW NORMAL FOR THIS TIME OF YEAR THROUGH THE
WEEKEND.

JUST BELOW TO NEAR NORMAL TEMPERATURES WILL RETURN FOR THE EARLY
PART OF NEXT WEEK...WITH PERHAPS ANOTHER ROUND OF OVERNIGHT STORMS
FOR MONDAY NIGHT AND TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   76  92  73  92 /  50  30  10  20
FSM   75  93  73  92 /  60  60  20  20
MLC   76  95  75  95 /  30  30  20  20
BVO   74  91  70  91 /  60  30  10  20
FYV   70  89  67  87 /  70  60  10  20
BYV   71  87  65  86 /  70  60  10  20
MKO   74  92  73  92 /  50  30  20  20
MIO   72  90  70  90 /  70  60  10  20
F10   75  94  74  93 /  40  20  20  30
HHW   75  96  75  96 /  10  30  20  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY UNTIL 8 PM TUESDAY FOR OKZ049-OKZ053-OKZ054-OKZ055-
     OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-
     OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-
     OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...HEAT ADVISORY UNTIL 8 PM TUESDAY FOR ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...05
LONG TERM....22
Hazardous weather outlook, Jul 23, 1:00 PM CDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
100 PM CDT TUE JUL 23 2013

ARZ001-002-010-011-019-020-029-OKZ049-053>076-241000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
100 PM CDT TUE JUL 23 2013

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...PRIMARILY NORTHEAST OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...AFTER 3 PM...INCREASING AFTER 10 PM.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND FAR NORTHWEST ARKANSAS.
	ONSET...AFTER MIDNIGHT.

DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
HOT AND HUMID CONDITIONS ARE ONGOING ACROSS THE REGION WITH
AFTERNOON HEAT INDEX VALUES OF 105 TO 110 DEGREES EXPECTED.
A HEAT ADVISORY IS IN EFFECT THROUGH 8PM THIS EVENING.

ISOLATED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON ACROSS FAR
EASTERN OKLAHOMA INTO WESTERN ARKANSAS...AND THE STRONGEST
STORMS WOULD POSE A RISK FOR DAMAGING DOWNBURST WINDS.  MORE
WIDESPREAD AND STRONGER STORMS ARE EXPECTED TO DEVELOP
ACROSS CENTRAL KANSAS...AND PUSH SOUTHEASTWARD INTO
NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS LATER THIS EVENING.
THESE STORMS WILL DEVELOP WITHIN A REGION OF STRONGER WIND
SHEAR...AND WILL MOVE INTO A HIGHLY UNSTABLE AIRMASS.  THE
LATEST DATA CONTINUE TO SUPPORT THE POTENTIAL FOR AREAS OF
DAMAGING WINDS WITH THESE STORMS AS THEY SPREAD SOUTHEASTWARD.
THE STORMS ARE LIKELY TO WEAKEN INTO THE EARLY MORNING HOURS...
HOWEVER CONTINUED THUNDERSTORM DEVELOPMENT IS POSSIBLE THROUGH
THE OVERNIGHT HOURS AND WILL CREATE AREAS OF LOCALLY HEAVY
RAINFALL.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...SEVERE THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
FRIDAY THROUGH MONDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THUNDERSTORMS ARE LIKELY TO BE ONGOING WEDNESDAY...AND MAY
PERSIST THROUGH MUCH OF THE MORNING HOURS.  THE SEVERE
WEATHER POTENTIAL WILL BE LIMITED DURING THIS TIMEFRAME.
STORMS MAY ALSO DEVELOP LATER IN THE DAY ALONG THE RESIDUAL
OUTFLOW BOUNDARY.  WHILE TEMPERATURES WILL BE SLIGHTLY COOLER...
HIGH HUMIDITY LEVELS WILL MAINTAIN HEAT INDEX VALUES AROUND
100 DEGREES FOR MUCH OF THE AREA.

ANOTHER STRONG THUNDERSTORM COMPLEX IS LIKELY TO MOVE INTO
THE REGION LATE THURSDAY THROUGH FRIDAY.  SEVERE WEATHER
AND LOCALLY HEAVY RAINFALL WILL REMAIN POSSIBLE WITH THIS
STORM COMPLEX.  COOLER TEMPERATURES AND ISOLATED THUNDERSTORMS
ARE IN THE FORECAST FOR THE WEEKEND INTO EARLY NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, Jul 23, 12:49 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TULSA OK
1249 PM CDT TUE JUL 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       AVANT                   36.49N 96.06W
07/21/2013  M5.17 INCH       OSAGE              OK   CO-OP OBSERVER

            24 HOUR TOTAL ENDING AT 7 AM.

0700 AM     HEAVY RAIN       2 S BARNSDALL           36.53N 96.16W
07/21/2013  M6.93 INCH       OSAGE              OK   CO-OP OBSERVER

            24 HOUR TOTAL ENDING AT 7 AM.

0700 AM     HEAVY RAIN       5 WNW VINITA            36.67N 95.24W
07/21/2013  M3.00 INCH       CRAIG              OK   CO-OP OBSERVER

            24 HOUR TOTAL ENDING AT 7 AM.

0700 AM     HEAVY RAIN       2 S WYNONA              36.52N 96.33W
07/21/2013  M3.00 INCH       OSAGE              OK   CO-OP OBSERVER

            24 HOUR TOTAL ENDING AT 7 AM.

0700 AM     HEAVY RAIN       4 NNE HOMINY            36.47N 96.37W
07/21/2013  M3.07 INCH       OSAGE              OK   CO-OP OBSERVER

            24 HOUR TOTAL ENDING AT 7 AM.

0700 AM     HEAVY RAIN       8 ESE FORAKER           36.83N 96.43W
07/21/2013  M3.22 INCH       OSAGE              OK   CO-OP OBSERVER

            24 HOUR TOTAL ENDING AT 7 AM.

0700 AM     HEAVY RAIN       3 E LENAPAH             36.85N 95.58W
07/21/2013  M3.24 INCH       NOWATA             OK   CO-OP OBSERVER

            24 HOUR TOTAL ENDING AT 7 AM.

0700 AM     HEAVY RAIN       4 NW SKIATOOK           36.41N 96.05W
07/21/2013  M3.44 INCH       OSAGE              OK   CO-OP OBSERVER

            24 HOUR TOTAL ENDING AT 7 AM.

0700 AM     HEAVY RAIN       6 WSW SKIATOOK          36.33N 96.10W
07/21/2013  M3.71 INCH       OSAGE              OK   CO-OP OBSERVER

            24 HOUR TOTAL ENDING AT 7 AM.

0700 AM     HEAVY RAIN       1 E MIAMI               36.87N 94.86W
07/21/2013  M3.83 INCH       OTTAWA             OK   CO-OP OBSERVER

            24 HOUR TOTAL ENDING AT 7 AM.

0700 AM     HEAVY RAIN       4 W SKIATOOK            36.37N 96.07W
07/21/2013  M3.84 INCH       OSAGE              OK   CO-OP OBSERVER

            24 HOUR TOTAL ENDING AT 7 AM.

0935 AM     FLOOD            BARNSDALL               36.56N 96.16W
07/21/2013                   OSAGE              OK   LAW ENFORCEMENT

            SOME CITY STREETS IN BARNSDALL FLOODED.

&&

AEJ
Local storm report, Jul 23, 12:50 PM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TULSA OK
1250 PM CDT TUE JUL 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND GST     3 E COWETA              35.95N 95.60W
07/22/2013  M58.00 MPH       WAGONER            OK   TRAINED SPOTTER

            SPOTTER MEASURED 58 MPH THUNDERSTORM WIND GUST ON THE
            MUSKOGEE TURNPIKE WAGONER/COWETA EXIT.

0300 PM     HAIL             BROKEN ARROW            36.05N 95.79W
07/22/2013  E0.88 INCH       TULSA              OK   PUBLIC

            1.7 INCHES OF RAIN ALSO REPORTED AT 111TH AND 129TH EAST
            AVENUE IN BROKEN ARROW.

0334 PM     HAIL             4 W FORT GIBSON         35.80N 95.32W
07/22/2013  E1.00 INCH       MUSKOGEE           OK   STORM CHASER

0337 PM     HAIL             MUSKOGEE                35.75N 95.37W
07/22/2013  E0.88 INCH       MUSKOGEE           OK   PUBLIC

            REPORTED ON NORTH SIDE OF THE CITY.

&&

AEJ
Local storm report, Jul 23, 3:20 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
320 PM CDT TUE JUL 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     HAIL             FERN                    35.64N 94.02W
07/23/2013  E0.88 INCH       FRANKLIN           AR   PUBLIC

            MOSTLY PEA SIZE BUT A FEW NICKELS.

&&

SAA
Special weather statement, Jul 23, 4:05 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
405 PM CDT TUE JUL 23 2013

OKZ053-232145-
CHOCTAW OK-
405 PM CDT TUE JUL 23 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 445 PM CDT
FOR THE FOLLOWING COUNTY...

IN SOUTHEAST OKLAHOMA
     CHOCTAW

AT 405 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST
OF BOSWELL...MOVING EAST AT 25 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...HUGO...GRANT...GAY...GOODLAND...
SAWYER...BOSWELL...UNGER...SOPER...MESSER...KENT...FALLON...SPEER...
APPLE AND HUGO LAKE STATE PARK.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM
WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. RESIDENTS IN THESE
AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER ADVISORY IS
UPGRADED TO A WARNING.

LAT...LON 3389 9587 3391 9589 3392 9592 3404 9595
      3406 9594 3416 9547 3416 9538 3394 9533
      3392 9556 3393 9557 3393 9559 3391 9563
TIME...MOT...LOC 2105Z 260DEG 22KT 3399 9583

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 4:02 AM CDTHeat AdvisoryTSAAdair, Cherokee, Choctaw, Craig, Creek, Delaware and 16 more16 hr
Jul 23, 4:05 PM CDTSpecial Weather StatementTSAChoctaw40 min
Jul 23, 4:50 PM CDTSpecial Weather StatementTSACraig25 min
Jul 23, 4:50 PM CDTSevere Thunderstorm WarningTSAChoctaw40 min
Jul 23, 4:59 PM CDTSpecial Weather StatementTSALeFlore31 min
Jul 23, 5:09 PM CDTSevere Thunderstorm WarningTSALeFlore36 min
Jul 23, 5:17 PM CDTSevere Thunderstorm WarningTSACraig58 min
Jul 23, 6:25 PM CDTSpecial Weather StatementTSAWagoner35 min
Jul 23, 6:41 PM CDTSevere Thunderstorm WarningTSAMadison34 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.